Advertisement

Minimax estimation of the common variance and precision of two normal populations with ordered restricted means

  • Lakshmi Kanta PatraEmail author
  • Suchandan Kayal
  • Somesh Kumar
Regular Article
  • 78 Downloads

Abstract

Consider two independent normal populations with a common variance and ordered means. For this model, we study the problem of estimating a common variance and a common precision with respect to a general class of scale invariant loss functions. A general minimaxity result is established for estimating the common variance. It is shown that the best affine equivariant estimator and the restricted maximum likelihood estimator are inadmissible. In this direction, we derive a Stein-type improved estimator. We further derive a smooth estimator which improves upon the best affine equivariant estimator. In particular, various scale invariant loss functions are considered and several improved estimators are presented. Furthermore, a simulation study is performed to find the performance of the improved estimators developed in this paper. Similar results are obtained for the problem of estimating a common precision for the stated model under a general class of scale invariant loss functions.

Keywords

Restricted maximum likelihood estimator Scale invariant loss function Minimaxity Stein-type estimator Brewster and Zidek-type estimator 

Mathematics Subject Classification

62F10 62C20 

Notes

Acknowledgements

The authors would like to thank two anonymous reviewers for their valuable comments, which have improved the presentation of this paper. The authors also thank to Prof. Éric Marchand for his valuable suggestions which have helped to improve the manuscript.

References

  1. Arshad M, Misra N (2016) Estimation after selection from exponential populations with unequal scale parameters. Stat Pap 57(3):605–621MathSciNetCrossRefzbMATHGoogle Scholar
  2. Barlow RE, Bartholomew DJ, Bremner J, Brunk HD (1972) Statistical inference under order restrictions: the theory and application of isotonic regression. Wiley, New YorkzbMATHGoogle Scholar
  3. Blumenthal S, Cohen A (1968) Estimation of two ordered translation parameters. Ann Math Stat 39:517–530MathSciNetCrossRefzbMATHGoogle Scholar
  4. Brewster JF, Zidek J (1974) Improving on equivariant estimators. Ann Stat 2(1):21–38MathSciNetCrossRefzbMATHGoogle Scholar
  5. Chang YT, Shinozaki N (2012) Estimation of ordered means of two normal distributions with ordered variances. J Math Syst Sci 2(1)Google Scholar
  6. Chang YT, Oono Y, Shinozaki N (2012) Improved estimators for the common mean and ordered means of two normal distributions with ordered variances. J Stat Plan Inference 142(9):2619–2628MathSciNetCrossRefzbMATHGoogle Scholar
  7. Elfessi A, Pal N (1992) A note on the common mean of two normal populations with order restricted variances. Commun Stat-Theory Methods 21(11):3177–3184MathSciNetCrossRefzbMATHGoogle Scholar
  8. Gupta RD, Singh H (1992) Pitman nearness comparisons of estimates of two ordered normal means. Aust J Stat 34(3):407–414MathSciNetCrossRefzbMATHGoogle Scholar
  9. Kiefer J (1957) Invariance, minimax sequential estimation, and continuous time processes. Ann Math Stat 28(3):573–601MathSciNetCrossRefzbMATHGoogle Scholar
  10. Lehmann EL, Romano JP (2005) Testing statistical hypotheses (Springer texts in statistics). Springer, New YorkGoogle Scholar
  11. Marchand E, Strawderman WE (2004) Estimation in restricted parameter spaces: a review. Lecture notes-monograph series, pp 21–44Google Scholar
  12. Marchand É, Strawderman WE (2012) A unified minimax result for restricted parameter spaces. Bernoulli 18(2):635–643MathSciNetCrossRefzbMATHGoogle Scholar
  13. Misra N, Choudhary P, Dhariyal I, Kundu D (2002) Smooth estimators for estimating order restricted scale parameters of two gamma distributions. Metrika 56(2):143–161MathSciNetCrossRefzbMATHGoogle Scholar
  14. Misra N, van der Meulen EC (1997) On estimation of the common mean of k $(> 1)$ normal populations with order restricted variances. Stat Probab Lett 36(3):261–267MathSciNetCrossRefzbMATHGoogle Scholar
  15. Oono Y, Shinozaki N (2005) Estimation of two order restricted normal means with unknown and possibly unequal variances. J Stat Plan Inference 131(2):349–363MathSciNetCrossRefzbMATHGoogle Scholar
  16. Patra LK, Kumar S (2017) Classes of improved estimators for parameters of a Pareto distribution. Math Methods Stat 26(3):226–235MathSciNetCrossRefzbMATHGoogle Scholar
  17. Patra LK, Kumar S (2018) Estimating the common hazard rate of two exponential distributions with ordered location parameters. Statistics 52(5):1040–1059MathSciNetCrossRefzbMATHGoogle Scholar
  18. Petropoulos C (2017) Estimation of the order restricted scale parameters for two populations from the Lomax distribution. Metrika 80(4):483–502MathSciNetCrossRefzbMATHGoogle Scholar
  19. Stein C (1964) Inadmissibility of the usual estimator for the variance of a normal distribution with unknown mean. Ann Inst Stat Math 16(1):155–160MathSciNetCrossRefzbMATHGoogle Scholar
  20. Strawderman WE (2000) Minimaxity. J Am Stat Assoc 95(452):1364–1368MathSciNetCrossRefzbMATHGoogle Scholar
  21. Tripathi YM, Petropoulos C, Jha M (2018) Estimation of the shape parameter of a Pareto distribution. Commun Stat-Theory Methods 47(18):4459–4468MathSciNetCrossRefGoogle Scholar
  22. Tripathi YM, Petropoulos C, Sultana F, Rastogi MK (2018) Estimating a linear parametric function of a doubly censored exponential distribution. Statistics 52(1):99–114MathSciNetCrossRefzbMATHGoogle Scholar
  23. Tripathy MR, Kumar S, Pal N (2013) Estimating common standard deviation of two normal populations with ordered means. Stat Methods Appl 22(3):305–318MathSciNetCrossRefzbMATHGoogle Scholar
  24. Tsukuma H, Kubokawa T (2008) Stein’s phenomenon in estimation of means restricted to a polyhedral convex cone. J Multivar Anal 99(1):141–164MathSciNetCrossRefzbMATHGoogle Scholar
  25. van Eeden C (2006) Restricted-parameter-space estimation problems: admissibility and minimaxity properties. Lecture Notes in Statistics. Springer, New York, p 188Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Lakshmi Kanta Patra
    • 1
    Email author
  • Suchandan Kayal
    • 2
  • Somesh Kumar
    • 3
  1. 1.Indian Institute of Petroleum and EnergyVisakhapatnamIndia
  2. 2.Department of MathematicsNational Institute of Technology RourkelaRourkelaIndia
  3. 3.Department of MathematicsIndian Institute of Technology KharagpurKharagpurIndia

Personalised recommendations